Hail, Rooks
- When
- May 5, 3:28 PM CST
- Where
- Rooks County, 5 mi S of Plainville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.158, -99.300
A shortwave trough working across the region along with an upper level jet streak, helped to develop scattered thunderstorms across north central Kansas during the late afternoon hours on May 5th. These thunderstorms produced some hail up to the size of quarters in Rooks and Osborne Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A shortwave trough working across the region along with an upper level jet streak, helped to develop scattered thunderstorms across north central Kansas during the late afternoon hours on May 5th. These thunderstorms produced some hail up to the size of quarters in Rooks and Osborne Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 2:34 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 334 PM CDT MON MAY 5 2008 .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. WATER VAPOR IMAGERY FROM THIS AFTERNOON REVEALS A DEEP UPPER LOW SITTING OFF THE SOUTHWEST CONUS WHILE DOWNSTREAM A WEAK RIDGE IS IN PLACE FROM THE CENTRAL HIGH PLAINS TO THE TEXAS GULF COAST. DESPITE THE RIDGE IN PLACE ACROSS THE REGION...THE RIGHT ENTRANCE REGION OF AN 80 TO 90 KT UPPER JET STREAK IN COMBINATION WITH THE LEADING EDGE OF DEEPER BOUNDARY LAYER MOISTURE RETURNING NORTH CONTINUES TO PRODUCE A NARROW BUT PERSISTENT BAND OF CONVECTION BETWEEN HIGHWAY 24 AND INTERSTATE 70 ACROSS NORTH CENTRAL KANSAS. VERY LITTLE SURFACE OR ML CAPE IS SEEN ACROSS THIS AREA BUT MU CAPE VALUES UP TO 500 J/KG ARE SHOWN ON THE RUC ANALYSIS. THIS CONVECTION HAS CONTINUALLY BUILT BACKWARDS TOWARD THE THETA E RIDGE AXIS ACROSS WESTERN SECTIONS OF KANSAS THROUGH THE DAY AND THE MAIN ISSUE IS HOW LONG WILL IT LAST INTO THE EVENING HOURS BEFORE PRECIP THE CONVECTION FADES AS A RESULT OF A NEW MCS UPSTREAM PRODUCING A LARGE AREA OF DOWNSTREAM SUBSIDENCE. WILL KEEP A CHANCE OF STORMS ACROSS THE AREA THROUGH MOST OF THE EVENING BUT EXPECT THE CONVECTION TO FADE CLOSER TO SUNSET. LOOKING FURTHER NORTH...ALTHOUGH MU CAPE VALUES UP TO A 1000 J/KG ARE SEEN INTO CENTRAL NEBRASKA...A LACK OF DEEPER BOUNDARY LAYER MOISTURE HAS KEPT MOST OF SOUTH CENTRAL NEBRASKA CAPPED OFF THIS AFTERNOON. THE PERSISTENT CONVECTION ACROSS KANSAS HAS PRODUCED A NICE COLD POOL AND RESULTANT OUTFLOW BOUNDARY FROM EAST CENTRAL COLORADO INTO SOUTH CENTRAL KANSAS. THIS BOUNDARY LOOKS TO BE THE FOCUS LATER THIS AFTERNOON TO EVENING FOR SURFACE BASED CONVECTIVE DEVELOPMENT AND EVENTUAL MCS DEVELOPMENT LATER THIS EVENING TO OVERNIGHT. IT APPEARS THIS SETUP WILL LEAVE MOST OF THE FORECAST AREA WITH A LOWER CHANCE OF PRECIPITATION THAN EXPECTED EARLIER AS THE BOUNDARY LAYER REMAINS FAIRLY CAPPED OFF ACROSS SOUTH CENTRAL NEBRASKA INTO THE EVENING HOURS. NONETHELESS...APPEARS AN MCS WILL MOVE OUT OF WESTERN KANSAS AND ACROSS CENTRAL SECTIONS OF THIS STATE DURING THE LATE EVENING TO OVERNIGHT HOURS. CORFIDI VECTORS FAVOR A MOTION MAINLY TO THE EAST TO SOUTHEAST WHICH MAY REQUIRE CONVECTION TO FORM AS FAR NORTH AS NORTHWEST KANSAS TO EAST CENTRAL COLORADO. APPEARS NOT EXPECTING A GREAT SEVERE WEATHER AFTER DARK WITH THIS MCS BUT CANNOT COMPLETELY RULE OUT AN ISOLATED HAIL OR WIND EVENT SOUTH OF HIGHWAY 36 GIVEN EFFECTIVE BULK SHEAR STILL ANTICIPATED TO BE AROUND 30 TO 40 KNOTS. OTHER ISSUE COULD REVOLVE AROUND HEAVIER PRECIPITATION FROM THE MCS WITH SOME LOCALIZED FLOODING PROBLEMS SOUTH OF HIGHWAY 36. AS THE REGION HEADS INTO TUESDAY...THE FORECAST OVERNIGHT MCS WILL LIKELY BE LINGERING ACROSS THE SOUTHEAST THROUGH MID MORNING BEFORE THE AREA TAKES A DOWNTURN IN PRECIPITATION CHANCES FROM LATE MORNING THROUGH MID AFTERNOON. HOWEVER...THE MODELS SHOW A COLD FRONT SLIDING SOUTHEAST ACROSS THE SAND HILLS INTO CENTRAL NEBRASKA DURING THE EVENING HOURS WHILE A WELL DEFINED DRYLINE WILL TAKE SHAPE OVER THE HIGH PLAINS OF SOUTHWEST NEBRASKA INTO WESTERN KANSAS. WITH CAPE VALUES EXPECTED TO BE CLOSER TO 1500 TO 2000 J/KG AND LCL HEIGHTS MUCH LOWER ALONG WITH EFFECTIVE BULK SHEAR STAYING AROUND 35 TO 45 KNOTS...THE ENVIRONMENT LOOKS MUCH MORE CONDUCIVE FOR SUPERCELLS FOR ANY CONVECTION MOVING ACROSS THE REGION. HAIL AND WINDS WILL BE THE PRIMARY THREATS AS USUAL...BUT CONDITIONS LOOK FAVORABLE FOR AN ISOLATED TORNADO OR TWO...ESPECIALLY OVER NORTH CENTRAL KANSAS INTO AREAS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6. PRECIPITATION CHANCES SHOULD BEGIN TO RAMP DOWN LATER TUESDAY NIGHT AS THE FRONT BEGINS TO PUSH ACROSS THE AREA. BEST CHANCE AFTER 06Z SHOULD EXIST SOUTH OF A YORK TO PHILLIPSBURG LINE. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CHALLENGE DURING THIS PERIOD IS TIMING SHORTWAVES AND ASSOCIATED PRECIPITATION CHANCES IN AN OVERALL PROGRESSIVE FLOW ALOFT. CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THE PERIOD AT LEAST OVER THE SOUTHEAST HALF OR SO OF THE CWA AS SURFACE COLD FRONT CONTINUES TO PLOW SOUTH THROUGH THE AREA...WHILE MID AND UPPER CLOSED LOW PUSHES EAST/NORTHEAST FROM ALONG THE NM/TX BORDER WEDNESDAY MORNING INTO OK/SOUTHEAST KS WEDNESDAY EVENING. MODELS HAVE INCREASED THE SPEED OF FRONTAL PASSAGE...AND THUS HAVE TRENDED POPS DOWN ACROSS THE NORTH ON WEDNESDAY. SHOWERS/THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY AS FRONT CONTINUES TO PUSH SOUTH WITH SURFACE HIGH PRESSURE/DRIER AIR SPREADING IN BEHIND THE FRONT. THINK BY AFTERNOON PRECIP WILL BE CONFINED TO THE FAR SOUTHEAST CWA IN CLOSER PROXIMITY TO FRONTAL BOUNDARY AND ON NORTHERN FRINGE OF UPPER FORCING ASSOCIATED WITH LOW TRACKING TO THE SOUTH. GIVEN THE COLD FRONT CLEARING THE ENTIRE CWA BY MIDDAY WEDNESDAY...THE MAIN SEVERE THREAT SHIFTS SOUTHEAST OF THE CWA. HOWEVER...INSTABILITY AND DEEP LAYER SHEAR ARE SUFFICIENT AHEAD OF THE FRONT TO SUPPORT SOME STRONG STORMS WEDNESDAY MORNING SO WILL HAVE TO KEEP AN EYE ON THIS...BUT THIS THREAT THEN SHOULD SHIFT SOUTH OF THE FORECAST AREA BY MIDDAY. HUNG ONTO SOME SMALL POPS ACROSS THE FAR SOUTHEAST WEDNESDAY EVENING TO ACCOUNT FOR LINGERING SHOWERS ON BACKSIDE OF SYSTEM...BUT IF CURRENT TRENDS HOLD...ALL PRECIP WILL LIKELY BE SOUTHEAST OF THE ENTIRE CWA BY EVENING. SHORTWAVE RIDGING THEN SPREADS INTO THE AREA WEDNESDAY NIGHT INTO THE FIRST PART OF THURSDAY IN BETWEEN SYSTEMS. HOWEVER UNDER A PROGRESSIVE UPPER FLOW...THE NEXT MID-LEVEL SHORTWAVE AND LEFT EXIT REGION OF UPPER JET STREAK PUSHES IN DURING THE DAY ON THURSDAY...BRINGING THE NEXT SHOT FOR PRECIPITATION. MOISTURE AND INSTABILITY ARE VERY LIMITED BEHIND THE PREVIOUS DAY/S FRONTAL PASSAGE...SO HAVE JUST GONE WITH SHOWERS AND NO MENTION OF THUNDER AT THIS POINT. ELEVATED INSTABILITY INCREASES THURSDAY NIGHT AS THE LLJ PICKS UP WITH ATTENDANT THETA-E ADVECTION/MOISTURE TRANSPORT ACTING WITH UPPER JET STREAK AND MID-LEVEL SHORTWAVE TO POSSIBLY SUPPORT THE DEVELOPMENT OF AN MCS. IT LOOKS LIKE THIS FEATURE WILL THEN DROP SOUTHEAST OF THE AREA BY FRIDAY MORNING...LEAVING BEHIND DRY CONDITIONS DURING THE DAY ON FRIDAY. THE LULL DOESN/T LAST LONG HOWEVER AS A WEAK LLJ DEVELOPS FRIDAY NIGHT AHEAD OF THE NEXT WAVE DIVING IN FROM THE NORTHWEST. BASED ON CURRENT TIMING OF WAVE...BETTER THUNDERSTORM CHANCES SHOULD REMAIN NORTHWEST FRIDAY NIGHT BUT COULD SEE PRECIP SNEAK INTO ESPECIALLY THE NORTHWEST PORTION OF THE FORECAST AREA. THUNDERSTORM CHANCES CONTINUE SATURDAY/SATURDAY NIGHT WITH THIS FAIRLY POTENT SHORTWAVE DIVING SOUTHEAST ACROSS THE CENTRAL PLAINS. STILL SOME TIMING DIFFERENCES REGARDING WHETHER THE WAVE AND SURFACE COLD FRONT WILL PUSH THROUGH SATURDAY OR SATURDAY NIGHT...BUT SHOULD BRING PRETTY GOOD CHANCES OF CONVECTION SOMETIME DURING THIS 24-HOUR PERIOD. HAVE KEPT THE SUNDAY AND MONDAY PERIODS DRY FOR NOW AS THE WAVE PUSHES EAST BY SUNDAY TAKING PRECIP CHANCES WITH IT...WITH NORTHWEST FLOW ALOFT/SUBSIDENCE SPREADING IN...GIVING WAY TO SHORTWAVE RIDGING WITH ANOTHER WAVE POSSIBLY MOVING IN MONDAY NIGHT INTO TUESDAY. HIGH TEMPS GENERALLY LOOK TO BE IN THE MID 60S TO LOWER 70S THROUGH THE PERIOD WITH LOWS IN THE 40S. && .AVIATION...FOR THE 18Z KGRI TAF. VERY QUIET REMAINDER OF THE AFTERNOON EXPECTED FOR THE GRAND ISLAND TERMINAL AS AN UNLIMITED CEILING AND VISIBILITY CAN BE EXPECTED. THREAT OF THUNDERSTORMS THIS EVENING TO OVERNIGHT HAS ALSO DECREASED FOR THE TERMINAL AREA AS THE BETTER FORCING FOR STORMS LOOKS TO BE POSITIONED MORE OVER WESTERN KANSAS INTO FAR SOUTHERN NEBRASKA. CANNOT COMPLETELY RULE OUT CHANCE FOR THUNDERSTORMS TONIGHT BUT GIVEN THE SETUP MENTIONED ABOVE...COVERAGE OF STORMS LOOKS SMALL ENOUGH TO LEAVE OUT OF THE FORECAST. OTHERWISE...EAST WINDS EARLY THIS AFTERNOON SHOULD TURN TO THE SOUTHEAST BY MID TO LATE AFTERNOON AND LOOK TO REMAIN THIS WAY THROUGH THE NIGHT INTO TOMORROW MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 349 PM CDT MON MAY 5 2008 KSZ005>007-017>019-061230- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 349 PM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST ACROSS NORTH CENTRAL KANSAS THIS EVENING TO OVERNIGHT. THE GREATEST THREAT OF SEVERE WEATHER WILL BE AFTER SUNSET TONIGHT WITH HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN ADDITION...HEAVY RAINFALL WITH ANY STRONGER THUNDERSTORMS MAY PRODUCE SOME NUISANCE FLOODING PROBLEMS...MAINLY SOUTH OF HIGHWAY 24. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN ACROSS NORTH CENTRAL KANSAS TUESDAY INTO TUESDAY NIGHT. THE HIGHEST RISK OF SEVERE WEATHER WILL BE AFTER 6 PM WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED ONE OR TWO TORNADOES POSSIBLE. CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN THURSDAY NIGHT ALONG WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-072>077-082>087-061230- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 349 PM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT OVER SOUTH CENTRAL NEBRASKA. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED...AN ISOLATED STRONG THUNDERSTORM OR TWO MAY PRODUCE PENNY TO NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST ACROSS SOUTH CENTRAL NEBRASKA TUESDAY INTO TUESDAY NIGHT. THE HIGHEST RISK OF SEVERE WEATHER WILL BE AFTER 6 PM WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED ONE OR TWO TORNADOES POSSIBLE. CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN THURSDAY NIGHT ALONG WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 356 PM CDT MON MAY 5 2008 KSZ017-052130- ROOKS- 356 PM CDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PALCO...OR 19 MILES SOUTHEAST OF HILL CITY...AND MOVING EAST AT 22 MPH. * THE THUNDERSTORM WILL BE NEAR... ZURICH BY 410 PM CDT PLAINVILLE BY 425 PM CDT CODELL BY 430 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 149 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87976, 87977, 87978, 87979, 101730.